Skip to main content

Combining Medications with Advil

Advil is committed to your safety. When taking medication, it is important to understand the potential for interactions with other medication. If you are taking supplements, prescription medications or other over the counter drugs, make sure you consult with your doctor before taking Advil.

Advil is a nonsteroidal anti-inflammatory drug (NSAID) and should not be taken with any other product containing:

  • Ibuprofen (like Motrin)
  • Naproxen (like Aleve or Midol)
  • Aspirin
  • Diclofenac

Will Advil interact with my prescription medication?

Interactions vary depending on the type of prescription. It's important to speak with your doctor or pharmacist and read the drug information that accompanies your prescription to understand how it may interact with other medications.

Can I mix Advil and acetaminophen together?

Talk to your doctor before combining Advil with other medications, and do not take Advil with other products that contain NSAIDs, such as aspirin, diclofenac, or naproxen.

Advil Dual Action is the first and only FDA approved combination of Ibuprofen and Acetaminophen. Several studies were performed on this combination to establish safety and efficacy. Do not take this product with additional NSAIDs (ibuprofen, aspirin, diclofenac, naproxen) or acetaminophen. Like all medications, talk to your doctor before combining medications.

Can Advil be taken with antibiotics?

Yes. It depends on the medication, but generally there’s no need to avoid taking Advil alongside antibiotics.

Does Advil interact with my opioid medication?

Talk to your doctor before taking Advil with an opioid medication, since some opioids are already combined with NSAIDs.

It’s important to know that studies have shown that taking ibuprofen (Advil) can reduce the amount of opioids needed for pain relief, and in some cases they’re even prescribed together.

Can Advil be taken with NyQuil?

Some cold remedies like NyQuil already contain pain relieving ingredients. So watch out for ingredients and don’t take Advil with any cold medication containing other forms of ibuprofen (like Motrin), naproxen (like Aleve or Midol), or aspirin. It is important to read the label before taking any medication to understand uses, interactions and potential side effects.

Top Questions

  • Can I take Advil for a cold or the flu?

    Yes, Advil offers a variety of treatment options depending on your cold and flu symptoms.

    Advil Tablets, Gel Caplets, Liqui-Gels and Liqui-Gels minis contain an active ingredient, called ibuprofen, which temporarily reduces fever, as well as relieves minor aches and pains due to the common cold.

    If you have additional symptoms, you can also consider using Advil Cold & Sinus and Advil Sinus Congestion & Pain products for additional relief. These products contain ibuprofen plus a nasal decongestant to provide relief for symptoms including: headache, fever, minor body aches and pains, sinus pressure, and nasal congestion.

    For further questions concerning your use of Advil products, please speak with a healthcare provider. If your symptoms continue to persist or get worse, please contact a physician immediately.

  • How quickly does Advil work? How long does it last?

    It depends on which form of Advil you take as well as how your body responds to the medicine. Some Advil products are designed to deliver faster relief, so read the product label to see how often you can take a dose. Keep in mind that you cannot take more than one dose of Advil Migraine in a 24 hour period.

  • Does Advil help you sleep?

    For sleeplessness associated with pain, check out Advil PM.

  • Is Advil Safe?

    For more than 35+ years, extensive consumer use and numerous clinical studies have shown that, ibuprofen, the active ingredient in Advil, when used as directed, is a safe and effective OTC pain reliever and fever reducer. Do not to take more than 6 Advil tablets, caplets, etc. (1,200 mg) in 24 hours.

    Please refer to the full product labeling for additional safety information related to Advil.

  • What are health agencies saying about the safety of ibuprofen/Advil?

    GSK continues to monitor the rapidly evolving COVID-19 situation alongside public health authorities, including Centers for Disease Control and Prevention (CDC), World Health Organization (WHO), U.S. Food and Drug Administration (FDA) and European Medicines Agency (EMA), and medical experts. None of these agencies currently recommend that individuals should stop taking ibuprofen/Advil.

Best Selling Products